Log in
PMRGCAuk
7,675 members12,836 posts

Swollen feet and ankles

I'd love to know if you nice people think I should be concerned about my swollen feet and ankles. I know this problem is one of the numerous possible side effects of taking pred, but I also know that it can be a sign of various nasty conditions.

My pred dosage was increased from 25 mg to 40mg per day a couple of weeks ago when I had a spike in GCA symptoms. I reduce to 35mg in a couple of days. I had a bit of swelling before but it has definitely got worse since I went to 40mg. I can't wear most of my shoes, all flat and very sensible as I'm definitely one for comfort rather than fashion where footwear is concerned.

As well as the swelling, my feet tend to feel rather hot and I have mild itching and prickly sensations, amounting to faint pins and needles in the soles of my feet.

All comments and advice will be gratefully received.

15 Replies
oldestnewest

I had similar problems with PMR pre-pred. Pred does cause this sort of thing as well.

But really, you need to rest and keep your feet up. Pred does tend to make you retain fluid - a low salt diet might help that a lot. Even at the dose of pred I'm on (well under 10mg) when we eat out my feet puff up immediately, badly if we eat out a few days in a row. I use no added salt at home except what comes in the herb mix I use for salad dressing. Pred plus carbs also increases fluid retention in the muscles.

3 likes
Reply

Thank you for the quick and very reassuring response.

Funnily enough in view of my increased weight (8 pounds in 5 weeks) I had already decided to reduce carbs as recommended by so many people. If carbs plus pred increases fluid retention, there's another good reason to do so. Yesterday I gave my daughter a large box containing pasta, basmati rice, arborio rice, couscous, potatoes and breakfast cereals. As she has 17- year old twins who eat non-stop, nothing will be wasted. I don't eat much added salt and, though I like bacon from time to time, I can easily avoid it.

1 like
Reply

Hi,

We’ve had a few posts about this recently, so if you look at “related posts” on right hand side of screen you may get some more info.

Reply

Thank you. I should have thought to look in the first place. It's definitely reassuring to know a number of people are affected in the same way.

Reply

No don’t worry, you should always ask, because there’s always new info and thoughts on different subjects. But as it’s been raised recently the info will be current.

Take care.

Reply

Regardless of the cause, of which you quite rightly point out there could be several, if your feet are swollen to the point that your shoes don’t fit, then you need to take extra care. Fluid filled tissues combined with fragile pred skin can be a recipe for disaster, minor injuries becoming complex and painful.

Maybe some light compression hosiery worn BEFORE you get out of bed might help to prevent daily swelling. But ideally you need your pulses checking prior to adding a potentially restrictive layer.

I’d suggest a GP visit to establish cause, then appropriate treatment, which might be very simple. Better safe than sorry.

3 likes
Reply

Thank you so much for the advice. You confirm what I've been thinking - a quick GP visit might be in order. I'll make an appointment tomorrow.

2 likes
Reply

Good idea. Do let us know how you get on.

Reply

Just a reminder to make that appointment:) Good idea to get to the bottom of that fluid retention:)

Reply

Marijo 1951, l have also been suffering from swollen feet and ankles,and l also have a lot of swelling above my knees which makes my legs ache more when the swelling increases.l am down to just 3mg of preds now for PMR,tapered down gradually from 15mgs over the last sixteen months.l had been wondering whether anyone else on this forum has the same problem,it really is such a great help to share things on this fantastic website.l did mention the swelling to my GP and he said it was because of the steroids,however as l am on such a low dose l intend to mention it to my cardiologist.l have a problem with an irregular pulse,caused by the PMR pinching blood vessels in my neck.Fortunately this does not seem to happen everyday,but is rather scary when it does.,usually if l am stressed or strain my neck too much.l wish you all the best Marijo.

Reply

Are they SURE it is just PMR pinching blood vessels? The autoimmune part of PMR actually damaged the electrical cells in my heart that govern heart contractions - and as a result I have intermittent atrial fibrillation.

Reply

I certainly agree that this forum is incredibly helpful simply for the sake of feeling less isolated as well as all the useful comments and advice. Like most people when diagnosed with GCA and/or PMR (I got both), I'd never heard of either ailment. I'd also recommend going to any local meetings of PMRGCA UK. On Monday I attended my first meeting of the London group and it was great to meet fellow sufferers face to face. With regard to the swollen feet, I suppose deep down I was scared that it was a sign of another major medical problem, like heart disease, but I don't really think this, especially after the responses I've received.

Reply

Thank you PMRPro for your reply,it has given me something to ask the cardiologist about, l am waiting to be monitored for 48 hours and hope that they can find out what is wrong. The ecg l had seemed normal,but it probably was not long enough to pick up the problem.

Reply

Me too off to dr tomorrow with swollen feet and lower legs, plus blood test showing up too many white cells, am taking 9 mg press at the moment, thought it was just the heat.

Reply

A raised white cell count is a side effect of pred - hope your doctor hasn't forgotten that. Someone on the forum was to have surgery and thesurgeon panicked at the pre-op because the white cell count was up and wanted to postpose the surgery - I told the patient to for the raised white count to be shown to the anaesthetist who explained to the surgeon it was fine... Doctors don't always know.

Reply

You may also like...